Wyoming, 2018

Hail and Damaging Winds in Wyoming, July 27, 2018

July 27, 2018 · NWS BYZ · 6 events in 1 county or zone

An unstable northwest flow aloft resulted in the development of a severe thunderstorm that moved across the Sheridan area during the early evening hours of the 27th. Large hail and damaging wind gusts accompanied the thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northwest flow aloft resulted in the development of a severe thunderstorm that moved across the Sheridan area during the early evening hours of the 27th. Large hail and damaging wind gusts accompanied the thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 27, 2:37 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 27, 2:37 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Billings MT
337 PM MDT Fri Jul 27 2018

.SHORT TERM...valid for Sat and Sun...

The northwesterly upper flow from the previous few days continues
this afternoon. Disturbances moving within this flow should
continue to cause scattered showers and thunderstorms this evening
through Sunday night. In addition...for this afternoon and
evening, the strong mid-level northwesterly flow aloft is
yielding appreciable effective bulk shear over the area.
Instability combined with the shear is sufficient for a few severe
thunderstorms to occur over far southeastern Montana and north
central Wyoming. The thunderstorms in this area could produce
large hail and damaging wind gusts.

Very weak shortwave ridging looks to move over northeastern
Montana later tonight, which should help to lessen shower and
thunderstorm coverage, especially for northeastern Montana
extending to northern Rosebud, Custer, and Fallon Counties. The
weak ridging should exit the region by Saturday afternoon,
allowing showers and thunderstorms to occur over much of central
and eastern Montana for Saturday afternoon and evening.

Temperatures will continue to be a few degrees below normal this
weekend thanks to cooler air over south central Canada and the
northern Plains flowing westward to Montana/northern Wyoming.
High temperatures will generally be in the upper 70s to lower 80s
on both Saturday and Sunday. RMS/borsum

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

The ridge expected to move into the area Monday into Tuesday is
surging a bit weaker than previously expected and looks to have a
bunch of monsoonal moisture trapped in it. This dirty ridge is not
looking as warm or dry as before so have lowered temperatures but
not introduced precip in these periods yet. The breakdown of this
ridge looks more dramatic on Wednesday/Wednesday night which may
bring a Pacific Front through the region on Thursday. Models have
been showing a slowing trend on the breakdown of the ridge so how
warm Wednesday is and how strong frontal push is are two
uncertainties to yet play out. Friday and beyond looks to be
zonal flow with seasonal temperatures and mainly dry conditions.
borsum

&&

.AVIATION...

Bands of showers and thunderstorms will move across the region
this afternoon favoring higher terrain and mainly areas north of a
Billings to Harlowtown line. Mostly VFR conditions will prevail
with brief ceiling reductions in stronger cell. Activity
dissipates late tonight with additional convection expected
Saturday. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 056/080 057/081 056/088 059/091 061/092 062/090 059/087
    43/T    32/T    10/U    00/B    11/B    11/U    00/U
LVM 048/078 048/079 048/085 051/087 053/088 054/085 050/081
    44/T    32/T    10/U    01/B    11/B    11/U    11/U
HDN 056/082 056/082 053/088 057/091 058/093 060/090 059/089
    43/T    33/T    10/U    00/U    11/B    10/U    00/U
MLS 056/081 057/081 056/087 059/091 058/089 062/089 061/088
    42/T    22/T    10/U    00/U    11/U    11/B    10/U
4BQ 055/080 055/080 055/085 058/089 059/090 062/091 061/090
    43/T    34/T    21/U    00/U    11/B    11/U    10/U
BHK 052/078 053/077 053/085 057/087 054/084 057/088 059/086
    31/B    34/T    21/U    00/U    11/U    11/B    11/U
SHR 052/079 051/078 049/084 052/087 055/089 057/089 056/087
    45/T    33/T    20/U    00/B    11/B    11/U    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 27, 9:42 AM MST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1042 AM MDT Fri Jul 27 2018

MTZ036>038-058-WYZ098-099-281645-
Powder River-Carter-Southern Big Horn-Southern Rosebud-
Northeast Bighorn Mountains-Sheridan Foothills-
1042 AM MDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

* WHAT...Severe Thunderstorms.

* WHERE...North central Wyoming and portions of southeastern
  Montana.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Storm activity is expected during the late
  afternoon hours which could impact outdoor events.

* ADDITIONAL HAZARD CONCERNS...Storms will be fast moving and
  capable of producing strong winds, hail, and frequent lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Jul 27, 3:33 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
433 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             4 WSW BILLINGS          45.76N 108.61W
07/27/2018  M1.25 INCH       YELLOWSTONE        MT   PUBLIC

0429 PM     HAIL             4 W BILLINGS            45.78N 108.59W
07/27/2018  M1.00 INCH       YELLOWSTONE        MT   PUBLIC

0431 PM     HAIL             4 SW BILLINGS           45.75N 108.57W
07/27/2018  M1.50 INCH       YELLOWSTONE        MT   CO-OP OBSERVER

&&

RMS
Local storm report, Jul 27, 3:50 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
450 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             7 W BILLINGS            45.79N 108.65W
07/27/2018  M1.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0425 PM     HAIL             5 WSW BILLINGS          45.76N 108.60W
07/27/2018  M1.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0429 PM     HAIL             7 ESE REED POINT        45.68N 109.40W
07/27/2018  M0.50 INCH       STILLWATER         MT   TRAINED SPOTTER

0430 PM     HAIL             6 WNW BILLINGS          45.78N 108.65W
07/27/2018  M1.25 INCH       YELLOWSTONE        MT   PUBLIC

0436 PM     HAIL             4 SW BILLINGS           45.74N 108.55W
07/27/2018  M1.75 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

VLS
Local storm report, Jul 27, 3:53 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
453 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             6 SSE COLUMBUS          45.55N 109.22W
07/27/2018  M2.00 INCH       STILLWATER         MT   COCORAHS

0443 PM     HAIL             2 SSE BILLINGS          45.76N 108.52W
07/27/2018  M0.75 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            STREET FLOODING

0443 PM     FLASH FLOOD      2 SSE BILLINGS          45.76N 108.52W
07/27/2018                   YELLOWSTONE        MT   TRAINED SPOTTER

            STREET FLOODING

0445 PM     HAIL             5 SSE COLUMBUS          45.56N 109.23W
07/27/2018  M1.75 INCH       STILLWATER         MT   TRAINED SPOTTER

&&

VLS
Local storm report, Jul 27, 4:02 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
502 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             3 SSW LOCKWOOD          45.78N 108.43W
07/27/2018  M0.25 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

VLS
Local storm report, Jul 27, 4:05 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
505 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             5 S BILLINGS            45.72N 108.52W
07/27/2018  M1.00 INCH       YELLOWSTONE        MT   COCORAHS

0500 PM     HAIL             JOLIET                  45.48N 108.98W
07/27/2018  M0.50 INCH       CARBON             MT   TRAINED SPOTTER

&&

VLS
Local storm report, Jul 27, 4:14 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
514 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     6 W BILLINGS            45.80N 108.63W
07/27/2018  M67.00 MPH       YELLOWSTONE        MT   TRAINED SPOTTER

0425 PM     HAIL             6 W BILLINGS            45.80N 108.63W
07/27/2018  M1.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

VS

The radar

The Billings radar (KBLX), 145 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Sheridan

When
July 27, 5:28 PM MST
Where
Sheridan County, 4.15 mi WNW of Dayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -107.350

Thunderstorm Wind, Sheridan

When
July 27, 5:50 PM MST
Where
Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
44.770, -106.970

Thunderstorm Wind, Sheridan

When
July 27, 5:50 PM MST
Where
Sheridan County, Ft Mackenzie
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.800, -106.970

Several large tree limbs were blown down in Sheridan.

Hail, Sheridan

When
July 27, 6:00 PM MST
Where
Sheridan County, 0.49 mi W of Big Horn
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.680, -106.990

Thunderstorm Wind, Sheridan

When
July 27, 6:00 PM MST
Where
Sheridan County, 0.49 mi W of Big Horn
Measured
61 kt (70 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
44.680, -106.990

There were reports of many Cottonwood trees down with some on homes.

Thunderstorm Wind, Sheridan

When
July 27, 6:30 PM MST
Where
Sheridan County, 2.76 mi S of Ulm
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.610, -106.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763544, 763545, 763546, 763548, 763549, 763550.